20th May 2014, 08:42 PM
Coming to terms with saying goodbye... CHF
I am trying to come to terms with the fact my poorly little lady probably isn't going to be here much longer. Each time she gets excited now she will lie on all fours as if she is exhaused, along with her fainting episode on saturday afternoon.
She is already on fresimide x2- x3 daily, prilactone x1 daily, vetmedin x1 daily and fortekur x1 daily. I am taking her to the vets thursday but surley there is nothing more the vet can do for her, is there?
After being diagnosed in January i am still having trouble coming to terms with this terminal illness, I thought gradually in time the pain would ease and things would become a little easier to deal with- but seeing her deteriorate is just making me feel worse than ever.
The most upsetting part is how brave and happy she is, such a loving, gorgeous little dog doesn't deserve this at just 9 years old.
I've noticed she is coughing and sleeping more, drinking more and the fainting/collapsing is really concerning me now hence the vet visit. Ultimately i know its me who calls the shots and makes the decision on when the time is 'right' - i think that just makes the whole thing harder. I am trying to begin the grieving process but finding it difficult because i know she is still here with me at present, I cant imagine my life without her, i think this is why I cant begin to grieve.
feeling so emotional at the moment and just need somewhere to turn to where others will understand how im feeling; she is so much more than just a dog to me, shes my best friend, my child, when she leaves me i will be utterly heartbroken to say the least.
would be great full if anyone has any stories about there cavvies who have pulled through bad spells and gone on to live that llittle bit longer...? (I know i am giving myself false hope) or if anyone can offer me any advice it would be greatly appreciated, trying my hardest to keep my chin up as i want to enjoy the time I have left with her.
Ellie & Little Elizabeth
20th May 2014, 09:13 PM
Is she really on Vetmedin only once a day? Every 12 hours is standard dose schedule, so I would certainly ask about changing that. Fortekor can be given once or twice a day. Do you have the ability to consult a cardiologist for diagnosis and treatment planning? An echocardiogram might reveal other things that could be done to help her quality of life - for example, if she has pulmonary hypertension, sildenafil could be added (and can make a great difference in symptom relief). I've seen amazing results from consultations with a cardiologist (versus general practice vets). I had a Cavalier live for two years in end stage heart failure with a very good quality of life and very few symptoms; he died at 16 1/2. He was put to sleep because of his dementia and anxiety after he became both blind and deaf, not because of his heart or kidney failure. I currently have an almost 14 year old who was hospitalized twice in January - once for heart failure (ruptured chord) and then again for kidney failure from her heart meds. I thought she would not survive, but she has rallied and has no symptoms at the present time due to diet and med changes. She had one instance of syncope in March, but if this starts to happen routinely, she will have another consultation with her cardiologist.
Originally Posted by Crazyaboutcavs
I cannot emphasize enough what remarkable results can come from a specialist. This is not true for 100% of dogs, but it can make a huge difference for many.
Post Thanks / Like - 0 Thanks, 2 Likes
21st May 2014, 12:05 AM
I'd echo what Pat says on the vetmedin -- the dose should be twice daily, 12 hours apart, either 1 hour before a meal or at least two hours after. It doesn't work as well if given with food. It also is not designed to be taken just once daily. Perhaps there is some confusion -- some vets will write 1 tablet daily, half given 12 hours apart for example. I'd call the vets and check this immediately.
I'd also agree on seeing a cardiologist rather than simply a vet as this can make a difference.
I've had two go through heart failure and it is never pleasant but they do generally have numerous ups and downs. If your girl faints when excited be sure to block stairs and try to keep her from overexerting. The right mix of meds could help the fainting episodes, yes.
There are sometimes some other meds that can help, too.
The thing is she lives in the moment. As long as there's a decent quality of life, do enjoy each day with her. I know it is a difficult time though. Most of us with cavaliers over the years have been through this, and know what you are experiencing. And you are right, 9 is too young. I hope the breed will someday have a brighter future when it comes to heart disease.
In memory: Lucy
Cavalier SM Information site:www.smcavaliers.com
21st May 2014, 10:01 AM
I am so sorry to read about Elizabeth and know to some extent how hard it is. My eldest cavalier went on medication when he was about 9 and a half, he now has a Grade 6, he went on very well with 1 Fortekor and various doses of Furosemide but then in October he began to cough a lot more and he was then put on Vetmedin, he has 1.25 mg of Vetmedin twice a day and this has helped him a lot.
He has never fainted, but we do notice sometimes when he gets up from a sleep and starts to cough he will rock a bit to steady himself. I think it would be a good idea to mention about the Vetmedin twice a day to your Vet.
My boy was 14 in March, he does sleep a lot but eats very well and does enjoy his walks, although we don`t let him walk too far these days, he is still very agile for his age.
Thinking of you and hoping that Elizabeth is with you for a long time yet.
22nd May 2014, 03:59 PM
Hope you get a chance to speak to your vet.....if Elizabeths meds can be adjusted she may be more comfortable for a time. The vetmedin is twice a day...Leo is on 1.25mg twice a day.....he improved greatly with this...
Momma to Leonardo (Leo to his friends)